Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 37, NWS Albuquerque, NM

May 1, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at May 1, 2018, 2:08 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 2, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 2:08 PM MDT (20:08 UTC)
In effect from
May 2, 2018, 12:00 PM MDT
Expired
May 2, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS85 KABQ 012008
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
208 PM MDT Tue May 1 2018

...RED FLAG WARNING CONTINUES TO 8 PM FOR THE WEST CENTRAL 
HIGHLANDS AND FROM THE MIDDLE RIO GRANDE VALLEY EASTWARD THROUGH 
THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN 
UNSTABLE AIRMASS...

...RED FLAG WARNING IN EFFECT WEDNESDAY FROM 12 PM TO 8 PM FOR 
THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN 
UNSTABLE AIRMASS...

.Critical fire weather conditions will continue across the West 
Central Highlands and from the Middle Rio Grande Valley eastward 
across the eastern plains of New Mexico. Strong southwest winds 
will continue and humidity values will fall below 15 percent. A 
few hours of single digit humidity values will be possible across 
the Middle Rio Grande Valley and the Eastern Plains. Critical fire
weather conditions will develop again Wednesday across the 
Eastern Plains of New Mexico. Strong southwest winds will 
persist, though single digit humidity is not expected.

NMZ104-108-020200-
/O.UPG.KABQ.FW.A.0032.180502T1800Z-180503T0200Z/
/O.NEW.KABQ.FW.W.0037.180502T1800Z-180503T0200Z/
/O.CON.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/
Northeast Plains-East Central Plains-
208 PM MDT Tue May 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast and East Central Plains through
  early evening and Wednesday during the afternoon and early 
  evening hours. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Lowering to between 7 to 12 percent today, 
  and between 10 and 15 percent Wednesday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-106-107-109-020200-
/O.CON.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/
Northeast Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
208 PM MDT Tue May 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AREA AND TIMING...This includes the Northeast Highlands, Middle
  Rio Grande Valley, Sandia, Manzano and Gallinas Mountains and
  the West Central Highlands through early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph. 
 
* RELATIVE HUMIDITY...Lowering to between 9 and 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
001 
WWUS85 KABQ 020144
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
744 PM MDT Tue May 1 2018

...RED FLAG WARNING IN EFFECT WEDNESDAY FROM 12 PM TO 8 PM FOR 
THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN 
UNSTABLE AIRMASS...

.Critical fire weather conditions will develop again Wednesday 
across the Eastern Plains of New Mexico. Strong southwest winds 
will persist, though single digit humidity is not expected.

NMZ104-108-020945-
/O.EXP.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/
/O.CON.KABQ.FW.W.0037.180502T1800Z-180503T0200Z/
Northeast Plains-East Central Plains-
744 PM MDT Tue May 1 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast and East Central Plains Wednesday 
  during the afternoon and early evening hours. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Lowering to between 10 and 15 percent 
  Wednesday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-106-107-109-020245-
/O.EXP.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/
Northeast Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
744 PM MDT Tue May 1 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to decrease this evening, alleviating the
critical fire weather conditions. Therefore, the Red Flag Warning
will be allowed to expire.

$$

40
347 
WWUS85 KABQ 021141
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
541 AM MDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT TODAY FROM 12 PM TO 8 PM FOR THE 
EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN 
UNSTABLE AIRMASS...

.Critical fire weather conditions will develop again today 
across the Eastern Plains of New Mexico. Strong southwest winds 
will persist, though single digit humidity is not expected.

NMZ104-108-030200-
/O.CON.KABQ.FW.W.0037.180502T1800Z-180503T0200Z/
Northeast Plains-East Central Plains-
541 AM MDT Wed May 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...Northeast and East Central Plains today 
  during the afternoon and early evening hours. 

* 20 FOOT WINDS...Southwest 25 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Lowering to between 10 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
235 
WWUS85 KABQ 030154
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
754 PM MDT Wed May 2 2018

NMZ104-108-030300-
/O.EXP.KABQ.FW.W.0037.000000T0000Z-180503T0200Z/
Northeast Plains-East Central Plains-
754 PM MDT Wed May 2 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Strong winds have subsided, alleviating the critical fire weather
conditions. Therefore, the Red Flag Warning will be allowed to 
expire.

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 1, 11:29 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 1, 11:29 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 AM MDT Tue May 1 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions will continue through today with increasing SW winds.
Winds will diminish after sunset staying breezy east of the central
mtn chain for KLVS, KROW, and KTCC. An approaching upper low will
bring lowering cigs through tonight into Wednesday morning for
western TAF locations including KGUP and KFMN. Confidence is still
iffy on whether or not it will drop to MVFR. Chances for spotty
showers or -RA will increase as well for KGUP and KFMN. A few light
virga or -RA could make it to the central mtn chain by mid-morning
Wednesday. S/SW winds begin to pick up again for most central and
eastern locations by 15Z tomorrow morning.

24

&&

.PREV DISCUSSION...307 AM MDT Tue May 1 2018...
.SYNOPSIS...
Another breezy to windy day is expected today with deep surface low
pressure in southeast Colorado leading to southwest winds and dry
weather. Light rain and high elevation snow will develop late
tonight across western NM, as an upper level low moves into western
Arizona. This storm system will lift northeastward into the central
Rockies by Thursday morning. Light rain and elevation snow will
continue across portions of western and north central New Mexico
Wednesday through Thursday. Temperatures will be below normal across
the entire area Wednesday and Thursday with increased cloud cover and
colder air aloft. A gradual warming trend is expected Friday through
Tuesday with temperatures climbing near to above normal by Saturday.

&&

.DISCUSSION...
Models continue to show a strong surface low pressure area forming in
southeast Colorado this afternoon. Model soundings indicating
southwest winds between 25 to 30 knots in the 700 and 650 millibar
layer today. Increasing clouds ahead of an upper low closing off
over southern CA will move across western and central NM this
afternoon and reduce the potential for stronger winds aloft to reach
the surface. In the northeast quarter of NM, sunny to mostly sunny
skies will allow winds aloft to build down to the surface. Southwest
winds across this area will range from 25 to 30 knots with a few
gusts to near 35 knots this afternoon, and a wind advisory is in
effect this afternoon through early this evening.

As the upper low slowly progresses eastward into western AZ tonight,
increasing moisture, upper level dynamics and diffluence will cause
rain and high elevation snow showers to develop across western NM
late tonight. Warm temperatures aloft will produce snow levels above
9000 feet tonight. As the upper level low pressure system moves
northeast to near the 4-Corners Wednesday afternoon, clouds will
overspread most of northern and central NM. Only eastern NM will
remain partly cloudy with breezy southwest winds and high
temperatures slightly above normal. Highs across the rest of the
region will be below normal Wednesday with the lowest temperatures in
western and north central NM in areas receiving light precipitation.
Snow levels will continue to be high and are expected to range from
9000 to 10000 feet Wednesday. A Pacific cold front will move into
western NM Wednesday evening and cross the state Wednesday night.
Precipitation Wednesday night into Thursday will favor the western
slopes of the mountains in northwest and north central NM, and snow
levels will fall to around 7500 feet. Snow accumulations Tuesday
night through Thursday evening in the higher peaks of the northwest
and north central mountains will be generally light with 1 to 3
inches above 9000 feet, except 3 to 5 inches in the higher elevations
of the Tusas Mountains.

Weak low pressure aloft and residual moisture in the north central
mountains will produce isolated light showers and a stray
thunderstorm Friday, while most of the region will be dry and
slightly milder. Temperatures region wide Friday will be near to
slightly below normal. Weak ridging aloft Saturday into Sunday will
produce dry weather and warmer temperatures. High temperatures
Saturday will be slightly above normal and on Sunday will climb to 5
to 10 degrees above normal. Seasonably warm and dry weather will
continue Monday with light west flow aloft. Low level southerly flow
Monday night into Tuesday across the eastern plains may bring enough
low level moisture to generate showers and thunderstorms across this
area Tuesday afternoon and evening.

28

&&

.FIRE WEATHER...

...RED FLAG WARNING TODAY OVER MUCH CENTRAL AND EASTERN NEW MEXICO...
...FIRE WEATHER WATCH WEDNESDAY OVER MUCH OF EASTERN NEW MEXICO...

Critical fire weather conditions continue today across much of
central and eastern New Mexico, with poor humidity recovery across
much of the area setting the stage. That said, today will not be as
critical as yesterday, with lower Haines values, slightly cooler
temperatures and clouds possibly limiting fire behavior. Critical
fire weather conditions will persist across the Eastern Plains
Wednesday, but moisture advection ahead of an approaching upper low
will bring increased humidity and chances for wetting precipitation
across much of western New Mexico. Cooler conditions will prevail
Thursday behind a weak Pacific front, with below normal temperatures
areawide and much less wind.

A warming/drying trend will begin Friday and continue through at
least Sunday as an upper level ridge moves across the Intermountain
West and flattens-out. Above normal temperatures will return over
the weekend, with relatively light winds. The 00Z operational runs
of the GFS and ECMWF disagree on the orientation of an upstream
trough early next week and associated Gulf moisture return. The GFS
paints an active/wet picture next Mon/Tue, while the ECMWF looks
rather dry except across the far Eastern Plains.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104-106>109.

Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ524>532.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ104-108.

&&
Hazardous weather outlook, May 1, 3:08 AM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Tue May 1 2018

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
308 AM MDT Tue May 1 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from late this morning through early
evening for the eastern plains and adjacent highlands, the Middle
Rio Grande Valley and the west central highlands, where low
humidities combined with strong winds will create critical fire
weather conditions. A wind advisory is in effect this afternoon and
early evening for the northeast plains, the far northeast highlands,
the raton Ridge and Johnson Mesa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A fire weather watch is in effect for the northeast and east central
plains Wednesday afternoon and early evening for strong winds and
low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

In the hours before

Local storm report, May 1, 12:29 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 1 NNW RUIDOSO           33.35N 105.69W
05/01/2018  M60 MPH          LINCOLN            NM   PARK/FOREST SRVC

            SMOKEY BEAR RAWS.

&&

EVENT NUMBER ABQ201800612

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:06 AM MDTWind AdvisoryABQ17 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.